Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Hastings, NE

June 10, 2009Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Jun 10, 2009, 11:43 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2009, 11:43 PM CDT (04:43 UTC)
Expired
Jun 11, 2009, 5:30 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:44 PM CDTFLASH FLOOD9 Nw Stockton, KSBRIDGE NEAR ROAD A AND ROAD 14 WAS 8 INCHES UNDER WATER. 5 INCHES OF RAIN HAS FALLEN IN THIS AREA.
Jun 11, 12:40 AM CDTFLASH FLOOD11 Nw Stockton, KSRECEIVED OVER 5 INCHES OF RAIN AT INTERSECTIN OF ROAD A AND ROAD 12. FRONT YARD OF RESIDENCE WASHED OUT...INCLUDING PART OF CHICKEN COOP.
Jun 11, 12:45 AM CDTFLASH FLOOD8 N Stockton, KSLOGS STREWN ALONG HIGHWAY 183 100 YARDS NORTH OF BOW CREEK BRIDGE. WATER HAS SINCE RECEDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 110443
FFWGID
KSC147-163-111030-
/O.NEW.KGID.FF.W.0002.090611T0443Z-090611T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 530 AM CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. RADAR INDICATES THAT 3 TO 5 INCHES OF RAIN HAVE FALLEN SOUTH 
OF GLADE AND NORTH OF STOCKTON. THIS COULD CAUSE FLASH FLOODING 
ALONG HIGHWAY 183 AS WELL AS ON MANY OF THE AREA RURAL ROADWAYS. 
RADAR ALSO INDICATES THAT ANOTHER HEAVY THUNDERSTORM NEAR DAMAR HAS 
PRODUCED AROUND 2 TO 4 INCHES OF RAIN.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
DAMAR...GLADE...KIRWIN...PALCO...STOCKTON...WEBSTER STATE PARK AND 
WOODSTON.

EARLIER REPORTS FROM LAW ENFORCEMENT INDICATED STANDING WATER ON 
HIGHWAY 183 BETWEEN GLADE AND STOCKTON. THIS COULD TURN INTO A FLASH 
FLOOD SITUATION AS HEAVY RAINFALL CONTINUES ACROSS THE WARNED AREA 
AND RUNOFF INCREASES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3955 9959 3973 9937 3973 9907 3945 9906
      3922 9960

$$
WESELY
2 follow-up statements
000 
WGUS73 KGID 110928
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
428 AM CDT THU JUN 11 2009

KSC147-163-111030-
/O.CON.KGID.FF.W.0002.000000T0000Z-090611T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS KS-ROOKS KS-
428 AM CDT THU JUN 11 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN ROOKS AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 530 AM CDT...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED 
WEATHER SPOTTERS INDICATED STORM TOTAL RAINFALL AMOUNTS AS HIGH AS 3 
TO 6 INCHES.

THE RECENT HEAVY RAINFALL WILL CONTINUE TO RESULT IN FLASH FLOODING 
OF AREA CREEKS...STREAMS...AND RIVERS. RURAL COUNTY ROADS WILL BE 
MOST SUSCEPTIBLE TO FLOODING ALONG THE FOLLOWING RIVERS...CREEKS AND 
THEIR TRIBUTARIES...

THE NORTH FORK OF THE SOLOMON NEAR GLADE...
SOUTH FORK OF THE SOLOMON FROM DAMAR TO WOODSTON...
BOW CREEK...DOUGLAS CREEK...BUROS CREEK...LUCKY CREEK...AND SPRING 
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3955 9959 3973 9937 3973 9907 3945 9906
      3922 9960

$$
WESELY
000 
WGUS73 KGID 111024
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
524 AM CDT THU JUN 11 2009

KSC147-163-111039-
/O.EXP.KGID.FF.W.0002.000000T0000Z-090611T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS KS-ROOKS KS-
524 AM CDT THU JUN 11 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN ROOKS AND
SOUTHEASTERN PHILLIPS COUNTIES WILL BE ALLOWED TO EXPIRE AT 530 AM
CDT...

THE THREAT FOR FLASH FLOODING HAS ENDED. HOWEVER...AREAL AND RIVER 
FLOODING WILL CONTINUE TO BE A PROBLEM ALONG AND NEAR BOW 
CREEK...AND THE SOUTH FORK OF THE SOLOMON RIVER AND ITS TRIBUTARIES. 
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3955 9959 3973 9937 3973 9907 3945 9906
      3922 9960

$$

KB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:25 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 6:25 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT WED JUN 10 2009

.AVIATION...00Z TAF. MAIN CHALLENGE FOR THE TAF PERIOD IS LOW CLOUDS
AND TIMING OF RAIN SHOWERS THIS EVENING AND TONIGHT. STRATUS CLOUDS
HAVE CONTINUED TO REMAIN OUT OF THE KGRI AREA AND VFR CONDITIONS
CONTINUE. WILL GO WITH A PERSISTENCE FORECAST FOR THE NEXT FEW
HOURS...THEN EXPECTING A LINE OF SHOWERS THAT ARE DEVELOPING 40
MILES SOUTH OF THE TERMINAL TO MOVE INTO THE AREA. NOT EXPECTING ANY
THUNDER WITH THIS PRECIPITATION AS LOW CLOUDS HAVE LIMITED HEATING
TO DESTABILIZE THE ATMOSPHERE SUFFICIENTLY TO CREATE THUNDER. THE
BAND OF RAIN SHOULD BRING A DECREASE IN CEILING HEIGHT AND
VISIBILITY AS THE AIR BECOMES SATURATED. LOW CLOUDS ARE EXPECTED TO
PERSIST OVERNIGHT AND INTO MID MORNING BEFORE GRADUALLY LIFTING TO
VFR CONDITIONS AGAIN.

&&

.PREV DISCUSSION... / ISSUED 338 PM CDT WED JUN 10 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FOCUS FOR THE
SHORT TERM IS TIMING OF CONVECTION TONIGHT THROUGH THURSDAY NIGHT. A
SHORTWAVE TROUGH LIFTING NORTHEAST FROM NORTHEAST NEW MEXICO WILL
INTERACT WITH A FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA/NORTHERN
KANSAS TO PRODUCE SHOWERS AND THUNDERSTORMS THIS EVENING AND
TONIGHT. LAPS DATA INDICATES AN INSTABILITY AXIS OF NEAR 700 J/KG IN
THE VICINITY OF THE BOUNDARY. KUEX ALREADY INDICATES ONSET OF
CONVECTION ACROSS NORTHERN KANSAS...WITH ANOTHER CELL NEAR THE
PLATTE RIVER. CONVECTION SHOULD CONTINUE TO INCREASE IN COVERAGE
DURING THE EVENING AND OVERNIGHT IN ISENTROPIC LIFT AS INDICATED ON
THE 305K SURFACE AHEAD OF THE APPROACHING WAVE...AND IN DYNAMICS
ASSOCIATED WITH THE WAVE ITSELF TONIGHT. DO NOT EXPECT MUCH IN THE
WAY OF SEVERE WEATHER GIVEN THE MARGINAL INSTABILITY AND WEAK SHEAR
PROFILE. THE TRACK OF THE MID LEVEL WAVE GIVES BEST CHANCES FOR
PRECIPITATION ACROSS OUR SOUTHERN ZONES. PRECIPITABLE WATER VALUES
AVERAGE OVER AN INCH ACROSS OUR EAST SOUTHEASTERN ZONES AND LOCALLY
HEAVY RAINFALL IN EXCESS OF AN INCH IS POSSIBLE.

CONVECTION WHICH DEVELOPS TONIGHT MAY LINGER ACROSS OUR SOUTHEAST
CWA THURSDAY MORNING...HOWEVER BY THIS TIME...INSTABILITY RAPIDLY
SHIFTS TO OUR SOUTH WITH JUST SHOWERS LINGERING FOR THE MORNING ON
THURSDAY. MODELS CONTINUE TO INDICATE SOME POTENTIAL FOR FOG
DEVELOPMENT LATE TONIGHT INTO THURSDAY MORNING WITH RESIDUAL LOW
LEVEL MOISTURE.

TEMPERATURES ON THURSDAY WILL STILL BE UNSEASONABLY COOL IN A
SIMILAR AIRMASS WITH WEAK MIXING AND ABUNDANT CLOUDS. ANOTHER WAVE
APPROACHES FROM THE WEST THURSDAY AFTERNOON AND CROSSES OUR REGION
THURSDAY NIGHT...BRINGING YET ANOTHER ROUND OF PRECIPITATION.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY.  THE MAIN ISSUE IN THE
EXTENDED PERIOD WILL BE THE CHANCE OF THUNDERSTORMS.  THE EXTENDED
PERIOD WILL HAVE A TROUGH ACROSS THE WESTERN UNITED STATES WITH A
SOUTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS.  THIS WILL BRING
PERIODIC WAVES ACROSS THE REGION...THE TIMING OF WHICH WILL BE
DIFFICULT TO NAIL DOWN.  OVERALL...WILL CARRY 20-30 PERCENT CHANCES
OF SHOWERS/THUNDERSTORMS DURING MUCH OF THE EXTENDED PERIOD.  THE
THOUGHT IS TO TRY AND CONVEY THAT THE PATTERN WILL BE
UNSETTLED...BUT CONFIDENCE IN THE DETAILS IS LOW...AND IT WILL NOT
BE CONSTANTLY RAINING.  AFTER COLLABORATION WITH SURROUNDING OFFICES
IT WAS DECIDED TO DRY IT OUT TOWARDS THE END OF THE EXTENDED
PERIOD...BUT WITH THE SOUTHWEST FLOW PERSISTING ALOFT...THAT COULD
EASILY CHANGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EDDY
Hazardous weather outlook, Jun 10, 11:37 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CDT WED JUN 10 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1137 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS NORTH CENTRAL
KANSAS AND ALONG AND SOUTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA.
LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES IS POSSIBLE IN THIS SAME
AREA...WHICH MAY CREATE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT THUNDERSTORM CHANCES EXIST THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
RAINFALL REPORTS WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 10, 11:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       OXFORD                  40.25N 99.63W
06/10/2009  M5.00 INCH       FURNAS             NE   EMERGENCY MNGR

&&

KB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:10 AM CDTRiver Flood WarningGIDRooks33 hr
Jun 11, 2:15 AM CDTAreal Flood AdvisoryGIDOsborne, Rooks6 hr
Jun 11, 2:53 AM CDTRiver Flood WarningGIDPhillips25 hr
Jun 11, 4:15 AM CDTAreal Flood WarningGIDOsborne, Rooks12 hr
Jun 11, 2:43 PM CDTFlood WatchGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith7 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.